Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 46, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2018, 12:27 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 12:27 AM MST (07:27 UTC)
- Expired
- Aug 10, 2018, 3:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 19 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 7.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321
WGUS55 KPSR 100727
FFWPSR
AZC013-021-101030-
/O.NEW.KPSR.FF.W.0046.180810T0727Z-180810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1227 AM MST FRI AUG 10 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 330 AM MST.
* At 1226 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Chandler, Sun Lakes, Tumbleweed Park and Chandler City Hall.
* This includes the following highways...
AZ Interstate 10 between mile markers 167 and 173.
AZ Route 87 between mile markers 160 and 166.
AZ Route 202 between mile markers 45 and 50.
LAT...LON 3330 11178 3315 11187 3318 11199 3325 11191
3332 11189
$$
182 follow-up statements
642
WGUS75 KPSR 100833
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
133 AM MST FRI AUG 10 2018
AZC013-021-101030-
/O.CON.KPSR.FF.W.0046.000000T0000Z-180810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
133 AM MST FRI AUG 10 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MST FOR
MARICOPA AND PINAL COUNTIES...
At 133 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Chandler, Sun Lakes, Tumbleweed Park and Chandler City Hall.
This includes the following highways...
AZ Interstate 10 between mile markers 167 and 173.
AZ Route 87 between mile markers 160 and 166.
AZ Route 202 between mile markers 45 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3330 11178 3315 11187 3318 11199 3325 11191
3332 11189
$$
18483
WGUS75 KPSR 101022 RRA
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
322 AM MST FRI AUG 10 2018
AZC013-021-101032-
/O.EXP.KPSR.FF.W.0046.000000T0000Z-180810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
322 AM MST FRI AUG 10 2018
...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL
EXPIRE AT 330 AM MST...
The heavy rain has ended. However, flooding is likely to continue as
water works its way through local drainage systems and washes
gradually drain. An Aerial Flood Warning remains in effect through
830 AM. Please continue to heed any remaining road closures.
LAT...LON 3330 11178 3315 11187 3318 11199 3325 11191
3332 11189
$$
IniguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:28 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 9, 10:28 PM MST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1028 PM MST Thu Aug 9 2018 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... A shift towards a more favorable easterly flow aloft along with an increase in available moisture is expected to lead to a more active monsoon pattern through the upcoming weekend. Today looks likely to be the most active day weatherwise, with the potential for thunderstorms to approach severe limits, with very strong winds, areas of blowing dust, and locally heavy rain possible. This increase in moisture will keep temperatures below normal through the weekend. && .DISCUSSION... So far, today is shaping up to be another very active monsoon evening as we have the three key ingredients for thunderstorms: moisture, instability and lift. Surface dew points are ripe in the upper 60's across lower desert locations and in the mid 50's over the high terrain. The Phoenix morning sounding indicated precipitable water value of 1.69 inches, but this will likely increase somewhat by the afternoon as a result of a few subsequent moisture surges. There is also a rich amount of moisture from the surface to the 700 mb level...all of which is sufficient for storms. As for instability, the 12z sounding indicated over 1000 j/kg MUCAPE while model soundings and ensembles for this afternoon suggest MLCAPE values upwards of 1500 j/kg. Additionally, the cloud clearing since this morning should be enough to destabilize the atmosphere and tap into that energy. Storms will initially develop over southern Arizona near the international border and north and east along the Rim and High Country. Given the amount of instability, decent shear and steep lapse rates, the potential for damaging storms exists. The thunderstorms that do initiate along the Rim and High Country will propagate towards the southwest given the strong easterly steering flow of 20-30 kts. DCAPE values will be in the 1000-1500 j/kg range, and possibly even higher across western Arizona, which will support strong wind gusts and outflow prorogation. Guidance generally indicates a line of storms pushing southward and stretching from La Paz County through Gila County, including the Phoenix area, this evening after 5 PM local. However, the possibility of colliding outflows may put locations west of Phoenix under the gun late in the evening for the most intense storms. The primary concern with any storm will be damaging winds and potential flooding. Furthermore, blowing dust will continue to be an issue for many locations. Guidance has been consistent showing strong outflow winds from storm development in southern Arizona pushing northwest towards Phoenix and western Arizona. The boundary will likely be strong enough to create blowing dust problems for many areas along the Interstate 10 and 8 corridors. As such, coordinated with TWC to issue a blowing dust advisory (watch) to highlight the dust threat between Phoenix and Tucson. However, blowing dust may also become an issue for portions of western Arizona and Southeast California later this evening. && .PREVIOUS DISCUSSION... In the latest NHC public advisory, the center of Hurricane John was located almost 300 miles west of the southern tip of Baja California and was moving to the northwest. Although Hurricane John continues to weaken and move away from the CONUS, it continues to provide us with decent moisture surges. The center of the 500 mb high will also push further north today, putting our region under deep easterly flow and thus allowing return flow and monsoon moisture to continue to overspread the region. At the 250 mb level, a weak westerly jet will still exist between a high over the four corners and a low in northern Mexico, placing northern Arizona under an area of upper-level divergence. Depending on how active things turn out today, Friday and possibly Saturday will likely be a bit less active due to the atmosphere being worked over by today's storm activity. However, the activity is still expected to remain at above-average levels, with the main threat being locally heavy rain/flash flooding due to slower storm motion and ample available moisture. A reduction in convective activity looks possible from Sunday into early next week as somewhat drier air is imported into the region, with temperatures perhaps warming up a bit as well. flooding. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Expect breezy to occasionally windy and variable winds with thunderstorm activity lingering in the vicinity through the early pre-dawn hours. Some winds near the storms will gust up to 20-30kt. Skies will be partly to occasionally mostly cloudy with SCT-OVC decks from 7-25kft. A more diurnal wind regime will resume Friday morning and last through mid to late afternoon. By later afternoon to early evening tomorrow expect a good chance of thunderstorms moving into the area with strong northeasterly outflow thunderstorm winds gusting to near 35kt. Southeast California/Southwest Arizona including KIPL and KBLH: Expect late night thunderstorms with strong gusty winds to move through KBLH early in the period with northeasterly winds gusting to 30kt. Also expect storm decks near 7-10kft. Otherwise expect typical winds to favor typical diurnal patterns through the period. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Monsoon moisture and precipitation chances are forecast to decrease Sunday through Tuesday. During this period, expecting storms to be relegated to the higher terrain with only a remote chance of lower elevation storms. Consequently, temperatures will be near to slightly above average while afternoon humidity minimums drop between 15-20 percent for the lower elevations. Apart from this, winds will be light with the typical afternoon b && .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed later this week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Deemer PREVIOUS DISCUSSION...Hernandez AVIATION...Sawtelle FIRE WEATHER...Wilson
In the hours before
Local storm report, Aug 9, 11:45 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM DUST STORM 5 WNW FLORENCE 33.06N 111.46W
08/09/2018 PINAL AZ TRAINED SPOTTER
ESTIMATED VISIBILITY OF 1/2 MILE WITH WINDS
GUSTING TO 45 MPH.
&&
PILocal storm report, Aug 9, 11:47 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1147 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM FLASH FLOOD 3 N EAST MESA 33.47N 111.69W
08/09/2018 MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS CURB TO CURB
RESIDENTIAL FLOODING. HEAVY RAIN PRODUCED
1.00" OF RAIN IN 20 MINUTES AND RAIN RATES
AS HIGH AS 5.76"/HR.
&&
BHSpecial weather statement, Aug 9, 11:51 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1151 PM MST THU AUG 9 2018
AZZ537-538-540>546-548-550-551-553-554-559-100745-
Sonoran Desert Natl Monument AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Tonopah Desert AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
South Mountain/Ahwatukee AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
Northwest Valley AZ-Deer Valley AZ-
1151 PM MST THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1245 AM MST/1245 AM PDT/...
At 1151 PM MST/1151 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Carefree to near North
Mountain Park to South Phoenix to near Bapchule. Movement was west at
30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Phoenix, Chandler, Glendale, Scottsdale, Tempe, Peoria, Surprise,
Avondale, Goodyear, Buckeye, El Mirage, Paradise Valley, Tolleson,
Youngtown, Waddell, Laveen, Cashion, Sun City, Sun City West and Sun
Lakes.
This includes the following highways...
AZ Interstate 10 between mile markers 112 and 177.
AZ Interstate 17 between mile markers 195 and 227.
AZ Route 51 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3386 11244 3348 11264 3327 11264 3290 11240
3314 11172 3338 11190 3362 11191 3384 11184
TIME...MOT...LOC 0651Z 075DEG 26KT 3378 11194 3362 11204 3340 11205
3318 11189
18Local storm report, Aug 10, 12:02 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1202 AM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM FLOOD 4 S HIGLEY 33.25N 111.72W
08/10/2018 MARICOPA AZ TRAINED SPOTTER
HEAVY STREET FLOODING WITH WATER BACKING UP
INTO PEOPLE'S YARDS.
&&
PILocal storm report, Aug 10, 12:04 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1204 AM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM FLOOD 2 NW MESA 33.43N 111.86W
08/10/2018 MARICOPA AZ TRAINED SPOTTER
STREET FLOODING WITH WATER EXCEEDING CURBS.
&&
PILocal storm report, Aug 10, 12:17 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1217 AM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM TSTM WND GST 7 NNW RIPLEY 33.62N 114.72W
08/09/2018 M60 MPH RIVERSIDE CA ASOS
MEASURED AT KBLH ASOS.
&&
PIThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:38 PM MST | Special Weather Statement | PSR | 52 min | |
| Aug 9, 6:52 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 9, 7:25 PM MST | Special Weather Statement | PSR | 65 min | |
| Aug 9, 7:27 PM MST | Special Weather Statement | PSR | 48 min | |
| Aug 9, 7:29 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Aug 9, 7:58 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 62 min |
| Aug 9, 8:12 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 9, 8:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 9, 9:03 PM MST | Special Weather Statement | PSR | La Paz | 57 min |
| Aug 9, 9:13 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 9, 9:14 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 31 min |
| Aug 9, 9:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 9, 9:46 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 29 min |
| Aug 9, 9:48 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 27 min |
| Aug 9, 9:51 PM MST | Areal Flood Advisory | PSR | La Paz | 114 min |
| Aug 9, 9:56 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 34 min |
| Aug 9, 9:58 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Aug 9, 10:16 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Aug 9, 10:18 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 42 min |
| Aug 9, 10:33 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 9, 10:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 34 min |
| Aug 9, 10:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 9, 10:52 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 23 min |
| Aug 9, 11:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 19 min |
| Aug 9, 11:04 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 56 min |
| Aug 9, 11:12 PM MST | Special Weather Statement | PSR | 63 min | |
| Aug 9, 11:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 9, 11:21 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 54 min |
| Aug 9, 11:26 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 9, 11:30 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 9, 11:42 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 69 min |
| Aug 9, 11:49 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 9, 11:51 PM MST | Special Weather Statement | PSR | Maricopa | 54 min |
| Aug 9, 11:53 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 9, 11:57 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 9, 11:59 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 12:20 AM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 55 min |
| Aug 10, 12:25 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 12:30 AM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 60 min |
| Aug 10, 12:56 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 10, 1:13 AM MST | Dust Storm Advisory | PSR | Maricopa | 92 min |
| Aug 10, 1:37 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 2:37 AM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Aug 10, 11:17 AM MST | Flash Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 18 hr |
| Aug 10, 2:57 PM MST | Special Weather Statement | PSR | Gila | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.